- The number of kids unintentionally ingesting a cough medicine has risen in recent years, a study suggests.
- Most of the cases of unintentional overdose involved kids younger than 5 years of age, the FDA found.
- The cough medicine, called benzonatate, may look like candy, but can kill within an hour of ingestion.
The Food and Drug Administration has reported a rise in recent years of children being poisoned by a cough medicine that looks like candy and can kill young kids within an hour of them ingesting it.
Benzonatate, sold as a yellow capsule under the brand name Tessalon, is used as cough relief for people older than 10 years old.
A study by the FDA, published in the journal Pediatrics on Tuesday, found that the number of kids who unintentionally ingested the cough medicine increased between 2010 and 2018.
Most of those cases of unintentional exposure involved kids younger than 5 years of age, according to the study, which is based on data from than 4,689 cases reported to US poison control centers.
The increasing numbers of kids being poisoned mirrored an increase in benzonatate use between 2012 and 2019, the study found.
The study authors said that they were unable to confirm every case and that some of the reports to poison control centers might be duplicates.
Cough medications “should be treated like any other medication that can have serious side effects,” Dr. Nusheen Ameenuddin, a pediatrician at the Mayo Clinic in Rochester, Minnesota, told NBC News. “Which means not giving it to children without specific medical direction,” she said.
Ameenuddin added that drugmakers may need to reconsider how they manufacture the drug, which is a round, liquid-filled capsule that resembles candy, making it attractive to kids.
Kids can die within an hour of ingesting benzonatate
Benzonatate works by desensitizing the receptors in the lungs that lead a person to cough.
According to its label, symptoms of overdose — including a numb mouth and throat — can occur within 15 to 20 minutes of ingestion. The drug can also cause convulsions that lead to coma and cardiac arrest. Death can occur within an hour of taking the drug.
A child younger than 5 years of age could experience choking and seizures soon after ingesting just one benzonatate pill, Adina Sheroff, a registered nurse and certified poison control specialist at Boston Children’s Hospital, told TODAY.
If you think your child may have ingested benzonatate, you should call your local poison control center or, because the effects can come on so quickly, call 911 or go straight to the emergency room, Sheroff said.
In the study, three children younger than five died after unintentionally taking benzonatate.
Protect kids by keeping medication out of reach
According to the study’s authors, drugs that are accessible at home are a risk for young children because “oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy.”
Experts told TODAY that parents can protect their kids by: locking medications out of reach in a childproof container in the original packaging, properly disposing of unused medication, and only giving drugs to the person that they’re intended for.
As non-narcotic drugs become more common in homes, “the likelihood of errors is going to increase,” Dr. Buddy Creech, a pediatrician at Vanderbilt University Medical Center in Nashville, Tennessee, told NBC News.